Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 10, NWS Shreveport, LA

January 6, 1998Smith County, Texas

NWS Shreveport, LA issued this flash flood warning at Jan 6, 1998, 8:08 PM CST for Smith County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 6, 1998, 8:08 PM CST (02:08 UTC)
Expired
Jan 7, 1998, 12:15 AM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County Smith County, TX

The radar

The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 070214 COR
FFWSHV
TXC423-070615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
808 PM CST TUE JAN 6 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1215 AM CST
FOR THE FOLLOWING AREA...

IN NORTHEAST TEXAS

   ...SMITH COUNTY

AT 804 PM DOPPLER RADAR INDICATED THUNDERSTORMS ONCE AGAIN PRODUCING
HEAVY RAINS OVER SMITH COUNTY...THESE STORMS EXTENDED FROM WINONA TO
TYLER TO PALESTINE AND WILL PRODUCE UP TO TWO INCHES OF RAIN PER HOUR.
FIVE TO SIX INCHES OF RAIN FELL EARLIER TODAY ACROSS THE COUNTY. THIS
ADDITIONAL RAIN WILL LIKELY RESULT IN SOME ROADS BEING CLOSED.
.


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...MOVE QUICKLY TO HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
IMMEDIATELY.

IV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 6, 2:35 PM CST, 5 hours 33 minutes earlier.

Area forecast discussion, Jan 6, 2:35 PM CST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
235 PM CST TUE JAN 6 1998

STRONG MOIST INFLOW FROM THE GULF WILL ENHANCE THE RAINFALL THAT OCCURS
AS A RESULT OF THE UPPER DYNAMICS OVER THE AREA TONIGHT.  IT LOOKS AS
IF HEAVY RAIN IS THE MAIN THREAT TONIGHT...BUT SEVERE WEATHER MAY BE
POSSIBLE MAINLY EAST OF A LINE FROM EL DORADO TO SHREVEPORT TO LUFKIN.
DYNAMICS STILL STRONG ENOUGH FOR SOME ROTATING STORMS. OVER NORTHEAST
TEXAS...A LITTLE DRIER AIR IS EXPECTED BEHIND THE TROUGH WHICH IS
LOCATED FROM TXK TO TYR TO AUS AT 19Z. THE SLOW MOVEMENT OF THIS
SYSTEM COULD CREATE A LOT OF FLOODING...RIVERS WILL BE HIGH FOR DAYS.
RAIN SHOULD SLOWLY TAPER OFF WEDNESDAY NIGHT AND THURSDAY AS THE
UPPER SYSTEM MOVES SLOWLY EAST.  3

SHV 55/57/42/49 +853   MLU 56/60/46/50 +963

In the hours before

Local storm report, Jan 6, 6:05 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
605 PM CST TUE JAN 6 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1200 AM    5 W LONGVIEW              TX   4.5 INCH HAIL
01/06/98   GREGG                          GRAPEFRUIT TO SOFTBALL
                                          SIZE HAIL AT CLARKSVILLE
                                          CITY WENT THROUGH THE
                                          ROOFS OF HOUSES. NOTE OF
                                          INTEREST TWO TO THREE INCH
                                          DRIFTS OF HAIL WERE STILL
                                          ALONG THE SIDES OF HWY 300
                                          BETWEEN LONGVIEW AND GILMER
                                          AT 500 PM SOME 17 HOURS
                                          AFTER IT FELL.

IV
Local storm report, Jan 6, 6:05 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
605 PM CST TUE JAN 6 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1200 AM    5 W LONGVIEW              TX   4.5 INCH HAIL
01/06/98   GREGG                          GRAPEFRUIT TO SOFTBALL
                                          SIZE HAIL AT CLARKSVILLE
                                          CITY WENT THROUGH THE
                                          ROOFS OF HOUSES. NOTE OF
                                          INTEREST TWO TO THREE INCH
                                          DRIFTS OF HAIL WERE STILL
                                          ALONG THE SIDES OF HWY 300
                                          BETWEEN LONGVIEW AND GILMER
                                          AT 500 PM SOME 17 HOURS
                                          AFTER IT FELL.

IV

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 10:26 PM CSTFlash Flood WarningSHVCherokee4 hr
Jan 6, 11:01 PM CSTFlash Flood WarningSHVShelby6 hr

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.